Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 53, NWS Shreveport, LA

April 2, 20124 counties in Texas; De Soto Parish, Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 2, 2012, 11:49 AM CDT for 4 counties in Texas; De Soto Parish, Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2012, 11:49 AM CDT (16:49 UTC)
Expired
Apr 2, 2012, 12:30 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties De Soto Parish, LA, Natchitoches Parish, LA, Sabine Parish, LA, Nacogdoches County, TX, Panola County, TX, Sabine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 88 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 12:15 PM CDTTSTM WND DMGCenter, TXTREES REPORTED DOWN IN THE ROAD ON HIGHWAY 87 SOUTH IN CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 10:10 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS54 KSHV 021649
SVRSHV
LAC031-069-085-TXC347-365-403-419-021730-
/O.NEW.KSHV.SV.W.0053.120402T1649Z-120402T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT MON APR 2 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NACOGDOCHES COUNTY IN EASTERN TEXAS...
  NORTHEASTERN SABINE COUNTY IN EASTERN TEXAS...
  SHELBY COUNTY IN EASTERN TEXAS...
  THIS INCLUDES THE CITY OF CENTER...
  SOUTHEASTERN PANOLA COUNTY IN NORTHEAST TEXAS...
  SOUTHERN DE SOTO PARISH IN NORTHWEST LOUISIANA...
  WEST CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...
  SABINE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 1230 PM CDT

* AT 1149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF NEUVILLE TO
  NEUVILLE TO 9 MILES SOUTHEAST OF PATROON TO 14 MILES SOUTH OF
  MANY...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF CENTER
  TO 12 MILES SOUTH OF CENTER TO 24 MILES SOUTHEAST OF CENTER TO 9
  MILES NORTHWEST OF ANACOCO...AND MOVING NORTH NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHELBYVILLE...ZWOLLE...TIMPSON...CONVERSE...TENAHA...JOAQUIN AND
  LOGANSPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3141 9391 3157 9396 3162 9410 3168 9444
      3185 9449 3185 9446 3186 9446 3193 9451
      3202 9453 3205 9378 3177 9317 3135 9334
      3135 9339 3127 9344
TIME...MOT...LOC 1648Z 209DEG 33KT 3163 9435 3164 9411
          3155 9389 3138 9342

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 10:34 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 2, 10:34 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1034 AM CDT MON APR 2 2012

.DISCUSSION...
QUITE A BUSY MORNING WITH CONVECTION CONTINUING TO INCREASE TO OUR
SOUTH AND SOUTHWEST. MORNING MCS IS ROUNDING THE BASE OF THE
CLOSED UPPER TROUGH TO OUR SOUTHWEST AND THE COLD POOL OUTFLOW
BOUNDARY IN ASSOCIATION WITH THE MCS IS MOVING RAPIDLY NORTH AND
EAST. THE LEADING EDGE OF THIS BOUNDARY IS JUST SOUTH OF OUR
SOUTHERN MOST CWA ATTM. 15Z TEMPS ALREADY SHOWING MID TO UPPER 70S
AS FAR NORTH AS THE I-20 CORRIDOR WITH DEWPOINTS NEAR 70 DEGREES.
LAPSE INSTABILITY ANALYSIS SHOWING 2500+ J/KG CAPE VALUES ALREADY
AS FAR NORTH AS I-20 WITH 3K ACROSS THE LOWER TOLEDO BEND AND SAM
RAYBURN COUNTRY OF DEEP EAST TEXAS INTO WEST CENTRAL LA AS OF 15Z.
LOOK FOR THIS INSTABILITY TO INCREASE AS WE HEAD INTO THE
AFTERNOON HOURS. NORTHWARD MOVING COLD POOL OUTFLOW BOUNDARY
SHOULD PROVIDE THE FOCUS WITH THE DYNAMICS PROVIDED BY THE MCS TO
OUR SOUTH AND WEST. LAPSE RATES ARE SUPPORT OF LARGE HAIL AND WIND
DAMAGE WITH THE STRONG/SEVERE CONVECTION THROUGH THE AFTERNOON.

SVR WATCH 126 CURRENTLY IN EFFECT FOR THE SOUTHERN HALF OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA UNTIL 5 PM CDT.

AFTN FCST MAX TEMPS IN GOOD SHAPE GIVEN THE INCREASE IN CLOUD
COVER BUT DID BUMP RAIN CHANCES UPWARDS GIVEN THE CURRENT AND FCST
TRENDS.

UPDATED ZONES/WCN ALREADY SENT.

&&

.AVIATION...
MVFR CONDITIONS PREVAILING ACROSS THE AREA WITH IFR CONDITIONS
CREEPING INTO SOUTHERN TAF SITES...STARTING AT KLFK. TSRA WILL MOVE
NORTHWARD ACROSS TAF SITES...STARTING AT KLFK AROUND 16Z AND MOVING
INTO KGGG AND KSHV AFTER 18Z. WINDS WILL BE SOUTH/SOUTHEAST DURING
THE DAY...WITH SOME GUSTS NOTED BY EARLY AFTERNOON.  /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  67  83  67  81 /  50  20  40  70  40
MLU  82  65  84  67  81 /  50  20  40  70  60
DEQ  82  63  80  61  79 /  30  40  50  70  30
TXK  83  65  82  65  79 /  30  30  50  70  30
ELD  83  64  83  64  80 /  40  30  40  70  60
TYR  83  66  81  62  79 /  50  20  50  70  20
GGG  83  66  82  64  80 /  50  20  50  70  20
LFK  84  68  83  67  82 /  60  20  40  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/20
Hazardous weather outlook, Apr 2, 10:51 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1051 AM CDT MON APR 2 2012

ARZ050-051-059>061-070>073-LAZ003>006-014-OKZ077-TXZ096-097-
108>112-124>126-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-OUACHITA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-
1051 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS...CURRENTLY ACROSS
THE SOUTHERN HALF OF NORTHEAST TEXAS INTO SOUTHWEST LOUISIANA WILL
BE ADVANCING NORTH AND EAST THROUGH THIS AFTERNOON INTO THE
EVENING HOURS. THESE THUNDERSTORMS WILL LIKELY POSE AN ISOLATED
SEVERE THUNDERSTORM RISK ALONG AND SOUTH OF THE INTERSTATE 30
CORRIDOR LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL
AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY THREAT
WITH ANY SEVERE THUNDERSTORM ACTIVITY THROUGH THIS EVENING. THE
THREAT SHOULD DIMINISH BY LATE EVENING INTO THE OVERNIGHT HOUR
WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER STRONGER STORM SYSTEM WILL ENTER WESTERN TEXAS AND
OKLAHOMA TUESDAY AFTERNOON...DRIFTING NORTHEAST INTO SOUTHERN
KANSAS AND OKLAHOMA WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER CENTRAL TEXAS AND OKLAHOMA
TUESDAY MORNING...SPREADING EAST NORTHEAST INTO EAST TEXAS AND
SOUTHEAST OKLAHOMA TUESDAY AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE TUESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT SHOULD DIMINISH
TUESDAY NIGHT WITH LOSS OF HEATING. LOCALLY HEAVY RAINFALL
WILL INCREASE TUESDAY AFTERNOON AND TUESDAY NIGHT...WHICH WILL
FALL OVER AREAS THAT HAS HAD RECENT HEAVY RAINFALL AND WET SOILS.
THE POTENTIAL FOR FLASH FLOODING WILL EXIST THROUGH AT LEAST
WEDNESDAY MORNING...BEFORE THE SHOWERS AND THUNDERSTORMS DIMINISH
FROM WEST TO EAST WITH A FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON INTO
THE EVENING HOURS...ESPECIALLY IF SEVERE THUNDERSTORM COVERAGE
BECOMES MORE WIDESPREAD.

LAZ001-002-010>013-017>022-TXZ136>138-149>153-165>167-031200-
CADDO-BOSSIER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1051 AM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE INCREASING
IN COVERAGE AND INTENSITY ACROSS THE REGION THIS AFTERNOON INTO
THE EVENING HOURS. LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS
WILL BE POSSIBLE THROUGHOUT THE DAY INTO THE EVENING HOURS...
MAINLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA. THE SEVERE WEATHER THREAT SHOULD
BEGIN DIMINISHING BY MID TO LATE EVENING WITH THE LOSS OF DAYTIME
HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER STRONGER STORM SYSTEM WILL ENTER WESTERN TEXAS AND
OKLAHOMA TUESDAY AFTERNOON...DRIFTING NORTHEAST INTO SOUTHERN
KANSAS AND OKLAHOMA WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER CENTRAL TEXAS AND OKLAHOMA
TUESDAY MORNING...SPREADING EAST NORTHEAST INTO EAST TEXAS AND
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA
TUESDAY AFTERNOON INTO TUESDAY NIGHT. SOME OF THESE STORMS MAY
BECOME SEVERE TUESDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. THE SEVERE WEATHER THREAT
SHOULD DIMINISH TUESDAY NIGHT WITH LOSS OF HEATING. LOCALLY HEAVY
RAINFALL WILL INCREASE TUESDAY AFTERNOON AND TUESDAY NIGHT...WHICH
WILL FALL OVER AREAS THAT HAS HAD RECENT HEAVY RAINFALL AND WET
SOILS. THE POTENTIAL FOR FLASH FLOODING WILL EXIST THROUGH AT
LEAST WEDNESDAY MORNING...BEFORE THE SHOWERS AND THUNDERSTORMS
DIMINISH FROM WEST TO EAST WITH A FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS ARE CURRENTLY WARRANTED GIVEN THE
SEVERE THUNDERSTORM POTENTIAL THROUGH THIS EVENING.

13

In the hours before

Special weather statement, Apr 2, 11:01 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1101 AM CDT MON APR 2 2012

TXZ149-152-165-021700-
ANGELINA-CHEROKEE-NACOGDOCHES-
1101 AM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL NOON CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND ANGELINA...
IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ALTO...DOUGLASS...FOREST...GARRISON...HUDSON...HUNTINGTON...
     LUFKIN...MELROSE...MORRILL...NACOGDOCHES...POLLOK...RUSK...
     SACUL...TRAWICK...WELLS AND WODEN...

AT 1101 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
SOUTHWEST OF FOREST TO HUNTINGTON...OR ALONG A LINE EXTENDING FROM 20
MILES EAST OF CROCKETT TO 10 MILES SOUTHEAST OF LUFKIN...MOVING NORTH
AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. A WIND GUST TO 45
MPH WAS JUST REPORTED AT THE ANGELINA COUNTY AIRPORT NEAR DIBOLL
TEXAS. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:12 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine63 min
Apr 2, 12:19 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby56 min
Apr 2, 12:30 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Shelby60 min
Apr 2, 1:30 PM CDTSevere Thunderstorm WarningSHVCass, Gregg, Harrison, Marion, Upshur45 min
Apr 2, 2:13 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Morris62 min
Apr 2, 2:38 PM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus67 min
Apr 2, 2:58 PM CDTSevere Thunderstorm WarningSHVBowie62 min
Apr 2, 3:45 PM CDTSevere Thunderstorm WarningSHVRed River60 min
Apr 2, 1:13 PM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn47 min
Apr 2, 1:52 PM CDTSevere Thunderstorm WarningSHVBienville, Caldwell, Claiborne, Jackson, Lincoln, Ouachita and 2 more38 min
Apr 2, 2:22 PM CDTSevere Thunderstorm WarningSHVClaiborne, Jackson, Lincoln, Ouachita, Union53 min
Apr 2, 3:08 PM CDTSevere Thunderstorm WarningSHVUnion37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.